Minnesota, 2018Hail and Damaging Winds in Minnesota, August 31, 2018
August 31, 2018 · NWS DLH · 25 events in 4 counties and zones
Warm advection ahead of a cold front moving from the Red River Valley into central Minnesota through the day lead to the development of storms by the late afternoon. Large hail and strong winds were seen with these storms as they moved through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm advection ahead of a cold front moving from the Red River Valley into central Minnesota through the day lead to the development of storms by the late afternoon. Large hail and strong winds were seen with these storms as they moved through the region. The winds knocked down a tree onto a trailer home, seriously injuring a young girl inside. Additional storms formed later in the evening as the cold front moved in.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 1:51 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 1:51 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
251 PM CDT Fri Aug 31 2018
.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CDT Fri Aug 31 2018
Surface low pressure was found over eastern South Dakota this
afternoon with an inverted trough extending northward into
Manitoba. A cool front stretched from near Pickle Lake, ON across
far northwest Minnesota to eastern North Dakota and thunderstorms
were found near the front. A shortwave trough was located over
northwest Minnesota and bisected the front. Additional convection
will percolate and move eastward this afternoon through early
Saturday morning. Heavy rainfall is forecast over northern
Minnesota and along our southern zones in central and east-
central Minnesota into northwest Wisconsin. Have expanded the
Flash Flood Watch to include Price County, WI and along the north
shore of Lake Superior (where heavy rain may result in flash
flooding due to the steep terrain). Precipitable water values are
forecast in the 90 to 99th percentile of climatology for 00Z
September 1. Moisture transport vectors are oblique to expected
storm motion and a progressive storm motion may limit the
precipitation at any one location. Strong to severe storms are
still expected over our northwest CWA where a Slight Risk of
severe weather is outlined. Large hail and damaging wind gusts
will be the main severe weather risks.
The area of storms will move eastward through early Saturday
morning with additional storm development expected this evening
over central and east-central Minnesota moving into northwest
Wisconsin tonight. Heavy rainfall is likely from the I-35 corridor
eastward. Between the heavy rain in the north and across our
south, lower rain totals are expected from near Grand Rapids to
the Twin Ports area. Storms will exit the Northland by mid-
morning Saturday with high pressure returning. Skies will
gradually clear with highs in the 70s.
.LONG TERM...(Saturday night through Friday)
Issued at 251 PM CDT Fri Aug 31 2018
High pressure will bring dry weather to the northland on Saturday
night, which is a continuation of the dry weather on Saturday. On
Sunday, a cold front moving in from the northwest, along with an
upper level shortwave, should help to bring a chance of showers
and thunderstorms to much of the Northland. It still looks like it
will be a hit or miss chance of showers and thunderstorms for the
most part. On Sunday night and Monday, the chance of showers and
storms will have largely pushed to the far southern portion of the
CWA. However, the frontal boundary that will stall out south of
the region will begin to push northward again from early to mid
week next week. The best chance of precipitation during that time
will be from later Monday night into Tuesday, as moisture shifts
northward across the region due to the frontal movement. During
the remainder of the long term period, we will then see the chance
of showers and thunderstorms largely moving back to the southeast
portion of the CWA, as high pressure moves back in from the
northwest. During the entire period, we are looking at little in
the way of temperature changes, with highs in the 70s throughout
the period. Lows will range from the 50s to 60s for the most part.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Aug 31 2018
Widespread stratus will continue to linger through the afternoon,
but there will be some improvement for most locations. A frontal
boundary will move southeast across the region today and tonight,
bringing CIG's from MVFR/IFR to MVFR or even VFR as the day wears
on. Some strong to severe storms will be possible later in the day
and into tonight, before improving to dry and VFR conditions for
most locations on Saturday morning during the daytime hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 77 57 76 / 80 10 0 20
INL 55 74 52 73 / 60 0 10 30
BRD 60 77 57 76 / 80 0 10 30
HYR 65 78 57 78 / 80 10 10 40
ASX 65 78 57 79 / 80 10 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for WIZ001>004-006>009.
MN...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for MNZ020-021-037-038.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...DAPHazardous weather outlook, Aug 31, 1:49 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
249 PM CDT Fri Aug 31 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
249 PM CDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms are likely this afternoon through early Saturday
morning over much of the Northland. Some storms will be strong to
severe with large hail, damaging wind gusts, torrential rainfall,
and frequent lightning. A tornado cannot be entirely ruled out.
The heavy rain could lead to flash flooding, mainly over northwest
Wisconsin and adjacent counties of northeast Minnesota where
soils are nearly saturated. Heavy rain has also become more likely
along portions of the north shore, especially between the crest
of the ridge and the lake. A Flash Flood Watch remains in effect
until 7 AM Saturday and now includes the north shore and Price
County Wisconsin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Several rounds of thunderstorms are expected during the upcoming
week. Repeated heavy rainfall may cause flooding. Some of storms
may be severe.
.SPOTTER INFORMATION STATEMENT...
SKYWARN Spotters will be needed tonight.
LSZ121-140>148-011130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
249 PM CDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are possible over the nearshore waters of western
Lake Superior this afternoon through early Saturday morning, with
some strong to severe thunderstorms possible. The main threats
will be large hail and wind gusts greater than 35 knots, along
with frequent lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Several rounds of thunderstorms are expected from Sunday through
the upcoming week. Some of the storms may be strong to severe.
Huyck/DAP
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 31, 1:42 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 PM CDT FRI AUG 31 2018
MNZ010-312015-
Koochiching-
242 PM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
At 242 PM CDT, strong thunderstorms were along a line extending from
12 miles southwest of Baudette, to 18 miles east of Grygla, and
moving east at 25 mph.
Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Birchdale.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4870 9435 4871 9430 4870 9426 4869 9425
4865 9425 4865 9419 4864 9406 4828 9438
4828 9443 4870 9443 4871 9440
TIME...MOT...LOC 1942Z 248DEG 23KT 4858 9480 4826 9521
HuyckSpecial weather statement, Aug 31, 2:19 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
319 PM CDT FRI AUG 31 2018
MNZ010-312030-
Koochiching-
319 PM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
At 319 PM CDT, strong thunderstorms were along a line extending from
near Birchdale, to 11 miles southwest of Manitou, to 14 miles
northwest of Lower Red Lake, and moving northeast at 35 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Birchdale, Pelland, Loman, Manitou, and Indus.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4865 9423 4863 9384 4857 9380 4853 9382
4852 9380 4853 9356 4845 9356 4824 9442
4862 9442 4867 9426
TIME...MOT...LOC 2019Z 246DEG 31KT 4863 9406 4850 9416 4805 9529
HuyckLocal storm report, Aug 31, 3:22 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
422 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NW LOMAN 48.52N 93.82W
08/31/2018 E0.25 INCH KOOCHICHING MN AMATEUR RADIO
RADAR ESTIMATED TIME.
&&
KCSpecial weather statement, Aug 31, 4:56 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT FRI AUG 31 2018
MNZ025-033-034-312315-
Crow Wing-North Cass-South Cass-
556 PM CDT FRI AUG 31 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
WESTERN CROW WING COUNTIES...
At 556 PM CDT, an area of strong thunderstorms was located over
Wadena County, moving east at 50 mph.
Wind gusts up to 50 mph, nickel size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Baxter, Breezy Point, Pequot Lakes, Nisswa, Pine River, Backus,
Poplar, Leader, Gull Lake, Woman Lake, Lake Shore, East Gull Lake,
Oshawa, Jenkins, Chickamaw Beach, Lake Ada, Casino, Esterdy,
Pontoria, and Big Portage Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes now and seek shelter on shore
in a sturdy shelter or a hard-topped vehicle.
LAT...LON 4680 9479 4680 9466 4687 9466 4696 9427
4637 9426 4636 9473 4638 9473 4638 9476
4639 9478
TIME...MOT...LOC 2255Z 254DEG 46KT 4665 9476
MillerLocal storm report, Aug 31, 5:06 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 2 S BACKUS 46.79N 94.51W
08/31/2018 M0.25 INCH CASS MN TRAINED SPOTTER
&&
SGThunderstorm Wind, Crow Wing
- When
- August 31, 5:36 PM CST to 5:37 PM CST
- Where
- Crow Wing County, (P39)pequot Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.600, -94.320
Numerous trees were damaged along with downed power lines.
Thunderstorm Wind, Crow Wing
- When
- August 31, 5:45 PM CST to 5:46 PM CST
- Where
- Crow Wing County, 1.58 mi ENE of Cross Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.680, -94.090
Multiple trees and power lines were downed by the storm.
Thunderstorm Wind, Crow Wing
- When
- August 31, 5:53 PM CST to 5:54 PM CST
- Where
- Crow Wing County, 0.47 mi W of Emily
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.730, -93.960
Many trees and power lines were blown down by the storm.
Thunderstorm Wind, Crow Wing
- When
- August 31, 5:55 PM CST to 5:56 PM CST
- Where
- Crow Wing County, 5.19 mi SSW of Emily
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.660, -93.990
Many trees were snapped at a point 20 to 30 feet off the ground.
Thunderstorm Wind, Aitkin
- When
- August 31, 6:14 PM CST to 6:15 PM CST
- Where
- Aitkin County, 1.46 mi SSE of Waukenabo
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 46.710, -93.590
The roof of a trailer home collapsed and the home sustained other significant damage from the storm. A 10 year-old girl was trapped inside and her leg was crushed and fractured due to the damage. Downed trees were also blocking State Highway 3.
Thunderstorm Wind, Aitkin
- When
- August 31, 6:15 PM CST to 6:16 PM CST
- Where
- Aitkin County, 0.84 mi NW of Hassman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.630, -93.610
A large tree was downed and blocking US Highway 169 just north of the State Highway 210 intersection.
Thunderstorm Wind, Aitkin
- When
- August 31, 6:24 PM CST to 6:25 PM CST
- Where
- Aitkin County, Libby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.780, -93.330
A large swath of tree damage and downed power lines were observed between mile posts 127 and 136 along State Highway 65.
Thunderstorm Wind, Aitkin
- When
- August 31, 6:25 PM CST to 6:26 PM CST
- Where
- Aitkin County, 2.51 mi SE of Libby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.750, -93.300
A pontoon boat and a boat lift were flipped upside down on Big Sandy Lake.
Hail, Crow Wing
- When
- August 31, 7:00 PM CST to 7:01 PM CST
- Where
- Crow Wing County, 3.11 mi NNE of Lake Hubert
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -94.220
Thunderstorm Wind, Carlton
- When
- August 31, 7:03 PM CST to 7:04 PM CST
- Where
- Carlton County, 0.47 mi W of Sawyer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.670, -92.630
A few trees were knocked down along State Highway 210 between Cromwell and Cloquet.
Hail, Aitkin
- When
- August 31, 7:12 PM CST to 7:13 PM CST
- Where
- Aitkin County, 0.69 mi S of Aitkin
- Measured
- 3.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -93.700
Hail, Aitkin
- When
- August 31, 7:13 PM CST to 7:14 PM CST
- Where
- Aitkin County, 0.48 mi W of Aitkin
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.530, -93.710
Hail, Aitkin
- When
- August 31, 7:13 PM CST to 7:14 PM CST
- Where
- Aitkin County, 0.69 mi S of Aitkin
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -93.700
Hail, Aitkin
- When
- August 31, 7:15 PM CST to 7:16 PM CST
- Where
- Aitkin County, 0.84 mi SE of Aitkin Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.540, -93.660
The hail shattered the back window of a vehicle.
Thunderstorm Wind, St. Louis
- When
- August 31, 7:25 PM CST to 7:26 PM CST
- Where
- St. Louis County, 0.47 mi W of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.750, -92.210
Two large trees were blown down and were blocking a road near Bayview School.
Thunderstorm Wind, St. Louis
- When
- August 31, 7:30 PM CST to 7:31 PM CST
- Where
- St. Louis County, Missabe Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.750, -92.150
A car was crushed by a fallen tree.
Thunderstorm Wind, St. Louis
- When
- August 31, 7:30 PM CST to 7:31 PM CST
- Where
- St. Louis County, 0.47 mi W of Missabe Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.750, -92.160
A large tree was knocked down onto 8th Ave West.
Hail, Aitkin
- When
- August 31, 7:48 PM CST to 7:49 PM CST
- Where
- Aitkin County, 3.39 mi ENE of Sheshebee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.710, -93.180
Thunderstorm Wind, Aitkin
- When
- August 31, 7:48 PM CST to 7:49 PM CST
- Where
- Aitkin County, 3.39 mi ENE of Sheshebee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.710, -93.180
A few trees were knocked down by the storm.
Thunderstorm Wind, Aitkin
- When
- August 31, 7:58 PM CST to 7:59 PM CST
- Where
- Aitkin County, 3.85 mi W of Minnewawa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.710, -93.360
Several pine trees were knocked down by the storm.
Hail, Aitkin
- When
- August 31, 8:20 PM CST to 8:21 PM CST
- Where
- Aitkin County, 0.47 mi E of Tamarack
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.650, -93.120
Hail, Carlton
- When
- August 31, 8:55 PM CST to 8:58 PM CST
- Where
- Carlton County, 1 mi N of Cloquet
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.734, -92.450
Thunderstorm Wind, Carlton
- When
- August 31, 9:00 PM CST to 9:01 PM CST
- Where
- Carlton County, Scanlon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.700, -92.420
A 30 foot tall tree was snapped about 8 feet from the top of the tree.
Hail, St. Louis
- When
- August 31, 9:05 PM CST to 9:06 PM CST
- Where
- St. Louis County, 0.69 mi N of Adolph
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.790, -92.280
Hail, St. Louis
- When
- August 31, 9:13 PM CST to 9:14 PM CST
- Where
- St. Louis County, 0.84 mi SW of (Dlh)duluth Intl Arp
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 46.840, -92.210
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, August 31, 20182 deaths · 31 events
- Lightning Strike and Heavy Rain in Kentucky, August 31, 20181 death · $200,000 · 2 events
- Hail in Minnesota, August 31, 20182 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 31, 2018$13,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, August 31, 20181.75 in hail · 8 events
- Flash Flooding and Damaging Winds in Delaware, August 31, 201850 kt wind · 7 events
- Hail in North Dakota, August 31, 20182 in hail · 6 events
- Hail and Strong Wind in Minnesota, August 31, 2018$100 · 1.25 in hail · 5 events
- Hail in Wisconsin, August 31, 20182 in hail · 5 events
- Hail in Iowa, August 31, 20182 in hail · 5 events
- Hail and Damaging Wind in Kansas, August 31, 20181 in hail · 5 events
- Dust Storm and Hail in Kansas, August 31, 2018$10,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779604, 779605, 779620, 779606, 779607, 779608, 779611, 779612, 779046, 779613, 779047, 779048, 779054, 779049, 779614, 779615, 779616, 779050, 779617, 779618, 779051, 779853, 779854, 779052, 779053.